Alert archive / Texas / Flash Flood Warnings in 2023

Flash Flood Warning 82, NWS Midland/Odessa, TX

October 4, 2023Ector County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Oct 4, 2023, 4:41 PM CDT for Ector County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 4, 2023, 4:41 PM CDT (21:41 UTC)
Expired
Oct 4, 2023, 7:45 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Ector County, TX

The radar

The Midland/Odessa radar (KMAF), 23 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 4, 5:10 PM CDTFLASH FLOOD2 Wsw Mission Dorado, TXWater over the curb on Billy Hext Rd at Hwy 191.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.7 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2023-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1650 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2023-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1650 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
853 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted.

935 
WGUS54 KMAF 042141
FFWMAF
TXC135-050045-
/O.NEW.KMAF.FF.W.0082.231004T2141Z-231005T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
441 PM CDT Wed Oct 4 2023

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  East Central Ector County in western Texas...

* Until 745 PM CDT.

* At 441 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. The expected rainfall rate is 
  0.5 to 1 inch in 1 hour. Flash flooding is ongoing or expected to 
  begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Odessa, West Odessa and Odessa Schlemeyer Field.

This includes the following streams and drainages...
  Monahans Draw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3178 10255 3187 10254 3197 10240 3193 10229
      3190 10229 3183 10229 3177 10234

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.5-1 INCH IN 1 HOUR

$$

James DeBerry
1 follow-up statement
779 
WGUS74 KMAF 042155
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
455 PM CDT Wed Oct 4 2023

TXC135-050045-
/O.CON.KMAF.FF.W.0082.000000T0000Z-231005T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ector TX-
455 PM CDT Wed Oct 4 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM CDT THIS 
EVENING FOR EAST CENTRAL ECTOR COUNTY...

At 455 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. The expected rainfall rate is 0.5 to 1 
inch in 1 hour. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Odessa, West Odessa and Odessa Schlemeyer Field.

This includes the following streams and drainages...
  Monahans Draw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3178 10255 3187 10254 3197 10240 3193 10229
      3190 10229 3183 10229 3177 10234

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.5-1 INCH IN 1 HOUR

$$

James DeBerry

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 4, 2:45 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Oct 4, 2:45 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
245 PM CDT Wed Oct 4 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Thursday night)
Issued at 242 PM CDT Wed Oct 4 2023

Buckle up folks, today's weather looks to feature very similar
conditions to yesterday with the added bonus of some extra low level
moisture and a cold front late this evening.

Surface observations show dewpoints of 65-70+ across the Permian
Basin and Stockton Plateau with a dryline backed up against the
higher terrain. Satellite is already showing agitated cumulus and
some preliminary convective initiation across western Pecos County
where the Davis lee-cyclone is present. With fairly straight
hodographs, splitting supercells will be favored in the mid-late
afternoon. With this, the CAMs are depicting an eerily similar
scenario to yesterday in that the convection in Pecos County splits,
sending a left mover through the Permian Basin, perhaps near
Midland/Odessa again. Additional scattered storm development is
expected as the afternoon progresses across the Big Bend along the
dryline as well as the northern Permian Basin in the vicinity of the
cold front. A special 18z sounding launched here shows explosive
SBCAPE of nearly 5500 J/kg with effective shear of 45 kts. With such
great instability and steep lapse rates, the main concern will be
large to very large hail up to 2-3 inches - especially within
supercells. Damaging winds, flash flooding, and even an isolated
tornado will be possible with LCLs under 1km thanks to the increased
moisture. The tornado threat looks to be focused towards the
northern/northeastern Permian Basin where the cold front may provide
the added low level shear. This storm activity looks to move out of
the area to the east by 02-03z.

Late this evening as the cold front begins to push southward,
additional thunderstorms may develop overnight though this activity
looks to remain sub-severe. As this front pushes southward, lower
dewpoints are advected in, restricting any storm chances for
tomorrow to along and south of the Highway 90 corridor.

As for temperatures, the front will bring in cooler air, knocking
tomorrow's high temperatures into the upper 70s and low 80s for
most.

-Munyan

&&

.LONG TERM...
(Friday through Tuesday)
Issued at 242 PM CDT Wed Oct 4 2023

Friday, the upper trough will be swinging through the Great Lakes
region, leaving West Texas and Southeast New Mexico under cool
northwest flow aloft.  At the surface, post-frontal winds will veer
to easterly before another shot of cold air backdoors the region
Friday night/Saturday.  Highs Saturday will be the nadir for this
forecast as temperatures top out 6-8F below normal, w/most locations
enjoying the lower 70s.  A few showers will be possible extreme
south through Saturday evening invof the old frontal boundary.
Otherwise, extended grids will remain dry in a considerably drier
post-frontal airmass.

Temperatures will slowly recover into next week under weak ridging,
which will transition to zonal w/the approach of the next trough. By
next Wednesday, highs should be back to a respectable 6-8F above
normal as most locations are back in the 80s.

&&

.AVIATION...
(18Z TAFS)
Issued at 1218 PM CDT Wed Oct 4 2023

Stiff southerly winds are still present remnant from this
morning's low level jet. Scattered thunderstorms are possible once
again this afternoon, with the highest confidence for impacts
found at FST and MAF. Will amend TAFs as necessary for
gusty/erratic winds and incoming TSRA. A cold front moving
through late this evening will spur a wind shift to the north-
northeast. Texas terminals may see CIGs fall to MVFR behind the
front early tomorrow morning, have kept TAFs VFR but this may be
adjusted in future updates.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               63  79  56  79 /  70  10   0   0
Carlsbad                 59  81  56  78 /   0   0   0   0
Dryden                   69  81  63  79 /  40  30  20  10
Fort Stockton            64  79  57  78 /  40  30  10  10
Guadalupe Pass           57  74  54  71 /   0   0   0   0
Hobbs                    57  78  53  76 /  20   0   0   0
Marfa                    59  77  51  75 /  10  10  10  10
Midland Intl Airport     64  79  57  78 /  50  10   0   0
Odessa                   64  79  58  79 /  40  10   0   0
Wink                     64  83  56  81 /  20  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...16
LONG TERM....72
AVIATION...16
Hazardous weather outlook, Oct 4, 2:49 PM CDT, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
249 PM CDT Wed Oct 4 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-052000-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
249 PM CDT Wed Oct 4 2023 /149 PM MDT Wed Oct 4 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

A Severe Thunderstorm Watch is in effect until 9 PM CDT for much of
West Texas.  Damaging winds to 75 mph and hail to 3 inches are
possible.  A tornado or two cannot be ruled out.

There is a medium risk of severe storms this afternoon and evening,
mainly across the Western Low Rolling Plains, Permian Basin, and
Stockton Plateau.  Any severe storms that do develop may be
accompanied by damaging winds, large hail, and an isolated tornado.
Heavy rainfall may also result in flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

In the hours before

Local storm report, Oct 4, 2:42 PM CDT, 1 hour 59 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
242 PM CDT Wed Oct 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     Hail             1 W Fort Stockton       30.89N 102.90W
10/04/2023  E1.00 inch       Pecos              TX   Emergency Mngr

            Emergency manager reports quarter size hail
            at Spur 194 west of Fort Stockton.

0233 PM     Hail             1 S Fort Stockton       30.88N 102.89W
10/04/2023  M1.25 inch       Pecos              TX   Emergency Mngr

            Emergency manager reports half dollar size
            hail and localized flash flooding on the
            south side of Fort Stockton.

&&
Local storm report, Oct 4, 2:59 PM CDT, 1 hour 42 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
259 PM CDT Wed Oct 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     Hail             1 S Fort Stockton       30.88N 102.89W
10/04/2023  E1.75 inch       Pecos              TX   Emergency Mngr

            Emergency manager reports golf ball size
            hail at Spur 194 west of Fort Stockton. This
            is with a second thunderstorm.

&&
Local storm report, Oct 4, 3:20 PM CDT, 1 hour 21 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
320 PM CDT Wed Oct 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     Hail             3 NNW Belding           30.83N 103.05W
10/04/2023  E1.25 inch       Pecos              TX   Public

            Belding mesonet land owner reports half
            dollar size hail at the mesonet.

&&
Local storm report, Oct 4, 3:29 PM CDT, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
329 PM CDT Wed Oct 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     Hail             Imperial                31.27N 102.69W
10/04/2023  E1.50 inch       Pecos              TX   Emergency Mngr

            Emergency manager reports ping pong ball
            size hail in Imperial.

&&
Special weather statement, Oct 4, 3:32 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
332 PM CDT Wed Oct 4 2023

TXZ279-282-042115-
Central Brewster County TX-Lower Brewster County TX-
332 PM CDT Wed Oct 4 2023

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL BREWSTER COUNTY THROUGH
415 PM CDT...

At 332 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Persimmon Gap, or 31 miles north of Panther
Junction, moving northeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Santiago Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Texas.

&&

LAT...LON 2967 10341 2984 10342 3009 10302 2971 10289
TIME...MOT...LOC 2032Z 242DEG 14KT 2978 10331

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

29
Local storm report, Oct 4, 3:51 PM CDT, 50 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
351 PM CDT Wed Oct 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     Hail             3 W Tubbs Corner        31.38N 102.66W
10/04/2023  E1.50 inch       Crane              TX   Public

            Public report of pea to ping pong ball size
            hail between Grandfalls and Crane. Time and
            location are estimated from radar.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 7:18 PM CDTFlash Flood WarningMAFMitchell3 hr
Oct 3, 7:26 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell49 min
Oct 3, 7:40 PM CDTSevere Thunderstorm WarningMAFTerrell50 min
Oct 3, 8:13 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell47 min
Oct 3, 8:56 PM CDTSevere Thunderstorm WarningMAFTerrell64 min
Oct 3, 9:30 PM CDTSevere Thunderstorm WarningMAFScurry45 min
Oct 3, 9:47 PM CDTSevere Thunderstorm WarningMAFPecos43 min
Oct 3, 10:36 PM CDTAreal Flood WarningMAFScurry3 hr
Oct 3, 10:58 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell62 min
Oct 4, 12:03 AM CDTSpecial Weather StatementMAFTerrell57 min
Oct 4, 2:03 PM CDTSevere Thunderstorm WarningMAFPecos57 min
Oct 4, 2:36 PM CDTSevere Thunderstorm WarningMAFPecos54 min
Oct 4, 2:43 PM CDTFlash Flood WarningMAFPecos3 hr
Oct 4, 2:54 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves38 min
Oct 4, 2:59 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Ward61 min
Oct 4, 3:26 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell64 min
Oct 4, 3:28 PM CDTFlash Flood WarningMAFPecos3 hr
Oct 4, 3:32 PM CDTSpecial Weather StatementMAFBrewster43 min
Oct 4, 3:56 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Midland, Upton64 min
Oct 4, 3:58 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson47 min
Oct 4, 4:14 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson46 min
Oct 4, 4:25 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell65 min
Oct 4, 4:28 PM CDTFlash Flood WarningMAFPecos3 hr
Oct 4, 4:29 PM CDTDust Storm AdvisoryMAFAndrews, Ector, Martin, Midland61 min
Oct 4, 4:40 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFBorden50 min
Oct 4, 4:55 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Martin, Midland42 min
Oct 4, 5:00 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson30 min
Oct 4, 5:01 PM CDTSevere Thunderstorm WarningMAFBorden29 min
Oct 4, 5:06 PM CDTFlash Flood WarningMAFBorden, Dawson, Scurry3 hr
Oct 4, 5:12 PM CDTSevere Thunderstorm WarningMAFScurry33 min
Oct 4, 5:28 PM CDTSevere Thunderstorm WarningMAFBorden, Scurry47 min
Oct 4, 5:30 PM CDTSevere Thunderstorm WarningMAFDawson, Howard, Martin, Midland29 min
Oct 4, 5:34 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell56 min
Oct 4, 5:42 PM CDTFlash Flood WarningMAFPecos3 hr
Oct 4, 5:43 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFScurry32 min
Oct 4, 5:44 PM CDTFlash Flood WarningMAFPecos, Terrell3 hr
Oct 4, 5:56 PM CDTSevere Thunderstorm WarningMAFBrewster, Terrell49 min
Oct 4, 6:06 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFScurry39 min
Oct 4, 6:10 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFBorden, Dawson, Howard, Martin65 min
Oct 4, 6:32 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell58 min
Oct 4, 6:51 PM CDTFlash Flood WarningMAFTerrell3 hr

Nearby

Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.